Alabama, 2023Hail and Damaging Winds in Alabama, December 9, 2023
December 9, 2023 · NWS HUN · 11 events in 5 counties and zones
Scattered to numerous thunderstorms, some of which were supercells, moved across northwest Alabama into southern middle Tennessee. A few of these produced strong and damaging wind gusts and some hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered to numerous thunderstorms, some of which were supercells, moved across northwest Alabama into southern middle Tennessee. A few of these produced strong and damaging wind gusts and some hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 9, 2:06 PM CST, 3 hours 33 minutes earlier.
Area forecast discussion, Dec 9, 2:06 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
206 PM CST Sat Dec 9 2023
...New NEAR TERM, SHORT TERM...
.NEAR TERM...
(Tonight)
Issued at 206 PM CST Sat Dec 9 2023
Discrete tstm cells are beginning to come together across west TN
into NW MS, as a cold front approaches the MS River from the west.
These cells are moving parallel to the mean flow, as an upper
trough axis drops into the southern Plains. So the surge eastward
will likely take a few hrs before these storms reach NW AL late
this afternoon. Convection over the Mid South region is becoming
more sfc based, as these cells trend more super-cellular in
nature. As such, a Tornado Watch is in effect thru 7PM for
locations north/west of the TN Valley, although a new Tornado
Watch is likely for most/if not all of the area by late this
afternoon, as developing convection becomes more sfc based over
the central TN Valley. Discrete cells ahead of the main cold
front will certainly have the potential for brief damaging wind
gusts, along with large hail and short-lived tornadoes. A QLCS
line of strong/severe tstms is then expected to form along/just
ahead of the approaching cold front, as the sfc boundary moves
closer to NW AL late this afternoon/evening.
While SBCAPE values this evening struggle to climb past 500 J/kg,
Sfc-6km Bulk Shear numbers look to surpass 60kt, which should
translate into a threat for strong/severe tstms, as the cold front
begins to cross into NW/north central AL. Dynamic forcing/lift
will also become more enhanced over the TN Valley, as the upper
trough axis traverses eastward into the Midwest/lower MS Valley.
Damaging winds embedded within bowing segments will become the
primary storm threat, along with brief tornadoes/locally heavy
rainfall. Total rainfall amounts near 1-2 inches may also result
in a minor/localized flooding threat, mainly on some roadways and
in lying areas. Showers/tstms will then begin to taper off to the
east going into the early morning hrs Sun following the passage
of the cold front. Colder air will also filter into the area late
tonight in the wake of the front, with lows falling well into the
upper 30s/lower 40s.
&&
.SHORT TERM...
(Sunday through Tuesday)
Issued at 206 PM CST Sat Dec 9 2023
Lingering showers/tstms will continue to taper off to the east Sun
morning, as a large dome of high pressure out of the Plains states
builds eastward into much of the SE region. This should translate
into clearing skies/unseasonably cooler temps, as highs into the
new week struggle to climb past the upper 40s/near 50F while lows
thru early Tue fall well into the mid/upper 20s. A slight warming
trend will then develop on Tue, as the sfc high begins to move
east of the region, with highs Tue afternoon more in the mid 50s.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 336 AM CST Sat Dec 9 2023
Surface high pressure situated over the region will continue bringing
cool conditions across the greater Tennessee Valley. After another
chilly night with lows in the mid 20s to around 30, highs later in
the day Tuesday under mostly sunny to partly cloudy skies should warm
into mid 50s, which is actually close to seasonable norms. The high
should gradually build eastward, reaching the Mid Atlantic coastal
region on Thu/Fri. A slow warming trend is forecast, with highs
rising into the upper 50s by Friday. Lows should trend at or below
seasonable norms in the mid 30s in the latter half of next week.
Another system should form over northern Gulf region later next week.
This system should begin spreading moisture inland, resulting in an
increase in clouds from SW to NE on Friday. Showers from this system
should not begin until Friday evening. Stayed with a slower blend
solution; not as quick as the GFS returning shower activity.
&&
.AVIATION...
(18Z TAFS)
Issued at 1205 PM CST Sat Dec 9 2023
MVFR cigs are spreading NE into NW AL ahead of a cold front to the
west. These lower cigs should continue to spread eastward heading
into the afternoon hrs this Sat, as iso/sct shra/tsra develop well
ahead of the oncoming front. As the front begins to cross into the
area this evening, a line of tsra is expected to develop along the
front, with brief IFR cigs/vis possible in/near the heavier precip
and a PROB30 group has been maintained later tonight. Precip will
begin to taper off to the east Sun morning following the passage
of the cold front, although MVFR cigs look to persist thru the
remainder of the TAF period. South winds near 12kt with higher
gusts will also turn SW later tonight, before turning more to the
NW Sun morning.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...09
SHORT TERM....09
LONG TERM....RSB
AVIATION...09
In the hours before
Special weather statement, Dec 9, 5:11 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Huntsville AL
511 PM CST Sat Dec 9 2023
ALZ002-003-100000-
Franklin AL-Colbert AL-
511 PM CST Sat Dec 9 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN COLBERT AND NORTHWESTERN
FRANKLIN COUNTIES THROUGH 600 PM CST...
At 511 PM CST, Doppler radar was tracking a strong thunderstorm near
Tishomingo State Park, moving northeast at 30 mph.
HAZARD...Wind gusts of 40-50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cherokee, Pleasant Site, Malone, Pogo, Mynot, Mt Hester, Margerum,
Srygley Church, Allsboro, and Maud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CST for northwestern
Alabama.
&&
LAT...LON 3476 8812 3484 8797 3460 8782 3449 8815
TIME...MOT...LOC 2311Z 241DEG 27KT 3457 8825
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
70/DDThunderstorm Wind, Colbert
- When
- December 9, 5:39 PM CST
- Where
- Colbert County, 1.33 mi ESE of Line Kiln
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.760, -88.010
A tree was knocked down at the intersection of Highway 72 and the Natchez Trace Access Road. Time estimated by radar.
Thunderstorm Wind, Colbert
- When
- December 9, 6:42 PM CST
- Where
- Colbert County, 2.04 mi WNW of Valdosta
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 34.735, -87.751
A tree was knocked down and partially blocking the roadway at the intersection of Keller Quarry Road and Bluff Ct. Time estimated by radar.
Hail, Lauderdale
- When
- December 9, 6:54 PM CST
- Where
- Lauderdale County, 0.89 mi SE of Mars Hill
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.840, -87.640
An mPING report of 0.75 inch hail was reported.
Hail, Lauderdale
- When
- December 9, 7:18 PM CST
- Where
- Lauderdale County, 1.57 mi NNW of Elgin
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.871, -87.390
Quarter sized hail was reported on CR 92 north of Elgin.
Thunderstorm Wind, Morgan
- When
- December 9, 8:15 PM CST
- Where
- Morgan County, 0.97 mi NW of Falkville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $200
- Reported by
- Emergency Manager
- Coordinates
- 34.380, -86.912
A large tree branch was blown down and partially blocking the roadway at the 6400 block of Highway 31. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- December 9, 8:15 PM CST
- Where
- Morgan County, 1.43 mi E of Lacon
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.331, -86.875
A tree was knocked down and blocking the road at 900 Mill Creek Road.
Thunderstorm Wind, Morgan
- When
- December 9, 8:25 PM CST
- Where
- Morgan County, 1.24 mi SSE of Gum Pond
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.313, -86.663
A tree was knocked down along the roadway at Holcomb Road and Welcome Falls Road. Time estimated by radar.
Thunderstorm Wind, Morgan
- When
- December 9, 8:37 PM CST
- Where
- Morgan County, 1.02 mi NE of Huntsville Laceys Sp
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.540, -86.587
A tree was knocked down blocking the road at 62 River Loop Road. Time estimated by radar.
Thunderstorm Wind, Cullman
- When
- December 9, 9:25 PM CST
- Where
- Cullman County, 0.63 mi WNW of Fairview
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 34.254, -86.690
A power line was knocked down in front of Merchants Bank in Fairview. Time estimated from radar.
Thunderstorm Wind, Jackson
- When
- December 9, 9:30 PM CST
- Where
- Jackson County, 0.75 mi N of Larkinsville
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.691, -86.128
A tree was knocked down at CR 109 and CR 30 in Scottsboro.
Thunderstorm Wind, Jackson
- When
- December 9, 10:12 PM CST
- Where
- Jackson County, 0.7 mi NNE of Langston
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 34.539, -86.074
A tree was knocked down on CR 67 in Langston.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Tennessee, December 9, 20237 deaths · 92 injured · $55 million · EF3 · 20 events
- Strong Wind in Minnesota, December 9, 20233 deaths · 8 events
- Tornado in Kentucky, December 9, 2023$750,000 · EF2 · 1 event
- Rip Current in Puerto Rico, December 9, 20231 death · 3 injured · 1 event
- Tornadoes and Hail in Tennessee, December 9, 20233 injured · $1.3 million · EF1 · 17 events
- Tornadoes and Damaging Winds in Alabama, December 9 to 10, 2023$5.0 million · EF1 · 7 events
- Tornadoes and Hail in Mississippi, December 9 to 10, 2023$1.7 million · EF1 · 25 events
- Tornadoes and Damaging Winds in Kentucky, December 9, 2023$5,000 · EF2 · 7 events
- Hail and Damaging Winds in Louisiana, December 9, 2023$54,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Mississippi, December 9, 2023$12,000 · 4 in hail · 32 events
- Hail and Damaging Winds in Louisiana, December 9, 20232.5 in hail · 23 events
- Hail in Arkansas, December 9, 2023$20,000 · 1 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1152083, 1152085, 1152094, 1152082, 1152086, 1152095, 1152087, 1152089, 1152091, 1152092, 1152093.